California, 2001

Waterspout in California, February 12, 2001

February 12, 2001 · NWS LOX · 1 event in 1 county or zone

1 waterspout, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 12, 10:08 AM PST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 12, 10:08 AM PST, 3 hours 29 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 AM PST MON FEB 12 2001

MOIST BAND STILL OVER VENTURA AND L.A. COUNTIES. LOW LEVEL FLOW
BECOMING MORE AND MORE SOUTHWEST AS UPPER LOW MOVES ON DOWN THE COAST.
MODELS DIVERGE AFTER 24 HOURS WITH AVN MOVING CIRCULATION CENTER
FURTHER NORTH THAN ETA. BUT LOOKING AT THE XSXNS FORECAST SOLUTIONS
ARE QUITE SIMILAR. AVN ACTUALLY IS THE MOST ROBUST WITH PRECIPITATION.

THINGS TO WATCH TODAY ARE LOW CENTER AS IT MOVES DOWN THE
COAST...STRONG VORT LOB ROTATING AROUND UPPER LOW AND LOW LEVEL
MOISTURE FLOW THAT IS WRAPPING CYCLONICALLY INTO SOUTHERN CALIFORNIA.
RIGHT NOW LARGEST MOISTURE SLUG IS AT 31/124 AND AS LOW MOVES DOWN AND
FORCES LOW LEVEL FLOW MORE SOUTH WEST SHOULD TRAIN INTO US VERY NICELY.
SPENES TRAJECTORY INDICATES THAT L.A. WILL BE FOCUS OF THIS SLUG
TONIGHT.

NEW MODELS LIKE 06Z TO 18Z TIME FRAME FOR MAXIMUM RAIN AS UPPER LOW
SITS AND SPINS TO OUR SOUTHWEST. THIS SEEMS REASONABLE BUT MODELS HAVE
NOT GOT 18 TO 36 HOUR FORECAST RIGHT ONCE IN THE LAST 4 DAYS SO
CONFIDENCE IS NOT HIGH ON THIS. THINK SATELITE IS THE BEST WAY TO GO ON
THIS ONE.

WILL ISSUE UPcDATE TO REFLECT NEW THINKING AND CLEAN UP.

LAX +++. RORKE.

.LAX...FLOOD ADVISORIES (SEE LAXFLSLAX)
       WINTER STORM WARNING/WINTER WEATHER ADVISORY (SEE LAXWSWLAX).
       SMALL CRAFT ADVISORY (SEE LAXCWFLAX).

In the hours before

Special weather statement, Feb 12, 11:45 AM PST, 1 hour 52 minutes before
CAZ034>041-044>047-051>054-059-088-122030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD
1145 AM PST MON FEB 12 2001

...PRELIMINARY RAINFALL AND SNOWFALL TOTALS...

THE FOLLOWING ARE PRELIMINARY RAINFALL AND SNOWFALL TOTALS IN INCHES FOR THIS
WEATHER EVENT THROUGH 1000 AM.

SAN LUIS OBISPO COUNTY

PASO ROBLES.................    1.02
SAN LUIS OBISPO.............    1.18
DAVIS PEAK..................    0.79
MORRO BAY...................    0.23
SAN LUIS HARBOR.............    0.64
SANTA MARGARITA BOOSTER.....    1.30
BALD MTN....................    0.63
SHELL PEAK..................    0.87
ATASCADERO..................    0.47
BLACK MTN...................    0.44

SANTA BARBARA COUNTY

SANTA MARIA.................    0.69
TWITCHELL DAM...............    0.75
LOS ALAMOS..................    0.71
CUYAMA FS...................    0.39
CACHUMA DAM.................    0.79
LOS PRIETOS.................    1.41
SANTA BARBARA ARPT..........    1.12
MT. CALVARY.................    1.50
CARPINTERIA FS..............    0.94
GOLETA FS 14...............    1.34
MONTECITO...................    1.39
REFUGIO PASS................    1.22
SAN MARCOS PASS.............    1.89
GIBRALTAR DAM...............    1.85
LA CUMBRE PEAK..............    1.26
SAN ANTONIO RIDGE...........    1.18

VENTURA COUNTY

POINT MUGU..................    0.56
OXNARD NWS..................    0.86
LEO CARILLO.................    0.42
STEWART CYN.................    1.34
LK CASITAS @ DAM............    1.14
SANTA PAULA CK..............    3.50
OJAI........................    1.27
MATILIJIA DAM...............    2.30
SESPE CK NR FILLMORE........    2.83
SANTA CLARA @ PIRU..........    1.90
MOORPARK COLLEGE............    1.30
SANTA SUSANA PASS...........    1.10
CIRCLE X RH.................    1.46
NORDHOFF RIDGE..............    1.46
ROSE VLY....................    2.83
SENIOR/GRIDLEY CYN..........    1.14
SULPHUR MOUNTAIN............    1.46
ROSE VLY RAWS...............    2.81

LOS ANGELES COUNTY METROPOLITAN AREAS

LA AIRPORT..................    0.82
DOWNTOWN LA.................    1.26
LONG BEACH..................    0.28
SANTA MONICA ARPT...........    0.46
BEVERLY HILLS...............    2.79
CATALINA ISLD...............    0.43
BURBANK.....................    1.37
NEWHALL.....................    1.82
VAN NUYS....................    1.27
AGOURA......................    1.57
CHATSWORTH RSVR.............    1.33
CANOGA PK...................    0.94
SEPULVEDA DAM...............    2.49
PACOIMA DAM.................    2.91
MOUNT WILSON................    3.54
PACOIMA DAM.................    2.91
LIVE OAK DAM................    2.76
THOMPSON CK DAM.............    1.26
SIERRA MADRE MAINT YARD.....    1.69
CRYSTAL LK F.S..............    2.59
TANBARK.....................    2.27
SAN ANTONIO DAM.............    1.34
MT. BALDY FS................    1.87

SNOWFALL REPORTS

MOUNT WILSON................    15 INCHES
MOUNTAIN HIGH...............    16 INCHES
MOUNT BALDY SKI LIFT........    18 INCHES
MOUNT BALDY @ 4000 FT.......     9 INCHES

TANABE/ROCKWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Ventura

When
February 12, 1:37 PM PST
Where
Ventura County, 10 mi SW of (Ntd)nas Point Mugu
Reported by
TRAINED SPOTTER
Coordinates
34.358, -119.126 (the zone’s center; the record gives no point)

A spotter reported a waterspout 10 miles southwest of Point Mugu.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230293.